Florida, 2022

Tornado in Florida, April 29, 2022

April 29, 2022 · NWS TBW · 1 event in 1 county or zone

Afternoon sea breeze thunderstorms spawn brief tornado over Ft. Myers.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

Afternoon sea breeze thunderstorms spawn brief tornado over Ft. Myers.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Apr 29, 1:41 PM EST, 2 hours 19 minutes earlier.

Area forecast discussion, Apr 29, 1:41 PM EST, 2 hours 19 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
241 PM EDT Fri Apr 29 2022

.DISCUSSION...
Surface high pressure remains centered over the mid-Atlantic coast
this afternoon and will slowly shift eastward over the Atlantic
Ocean over the next couple of days. A mainly easterly or east-
southeasterly low-level flow will continue through the weekend with
the west coast sea breeze forming each afternoon. Moisture will be
on the rise, especially for Saturday, and this will help fuel
additional convection along the sea breeze during the afternoon
hours. This overall pattern sticks around for much of the week, with
some subtle changes in moisture leading to changes in rain chances
each day. By late in the week, the surface ridge axis shifts south a
bit, with low-level flow becoming more southerly on Thursday and
then southwesterly on Friday, again leading to a shift in the
highest rainfall coverage.

&&

.AVIATION...
VFR conditions are expected outside of any convection. VCTS
continues through the rest of the evening, with some TEMPO groups
in place for brief MVFR/IFR cigs/vsbys and increased winds in
storms. Conditions return to rain-free and VFR overnight with
easterly winds. A similar pattern is expected for Saturday.

&&

.MARINE...
High pressure to our north will keep mainly easterly winds in place
for the next few days, though the sea breeze will turn winds onshore
during the afternoon. Wind speeds will increase tonight to the 15-20
knot range or low-end advisory range and then diminish for Saturday.

&&

.FIRE WEATHER...
No fire weather concerns as relative humidity values will remain
above critical levels. There will be a chance for showers and thunderstorms
each afternoon through the weekend, with the best chances toward the
coast in the late afternoon and evening. No significant fog is
expected.

&&

.Preliminary Point Temps/PoPs...
TPA  71  87  71  88 /  50  70  20  40
FMY  69  87  68  89 /  40  70  30  50
GIF  68  85  67  87 /  20  50  20  60
SRQ  67  84  66  85 /  50  60  20  40
BKV  64  87  63  88 /  40  60  20  40
SPG  71  83  71  85 /  50  70  20  40

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...None.
Gulf waters...None.
&&

05/Carlisle

In the hours before

Special weather statement, Apr 29, 2:32 PM EST, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
332 PM EDT Fri Apr 29 2022

FLZ162-262-292000-
Coastal Charlotte FL-Inland Charlotte FL-
332 PM EDT Fri Apr 29 2022

...A strong thunderstorm will impact portions of central Charlotte
County through 400 PM EDT...

At 331 PM EDT, Doppler radar was tracking a strong thunderstorm near
Charlotte County Airport, or 7 miles east of Punta Gorda. This storm
was nearly stationary.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Babcock Webb Wma, Charlotte County Airport, Cleveland and Tropical
Gulf Acres.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2696 8201 2699 8185 2681 8175 2677 8187
      2677 8201
TIME...MOT...LOC 1931Z 346DEG 3KT 2689 8192

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

TBW
Special weather statement, Apr 29, 3:55 PM EST, 5 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
455 PM EDT Fri Apr 29 2022

FLZ165-265-292145-
Inland Lee FL-Coastal Lee FL-
455 PM EDT Fri Apr 29 2022

...A strong thunderstorm will impact portions of central Lee County
through 545 PM EDT...

At 455 PM EDT, Doppler radar was tracking a strong thunderstorm near
Villas, or near Fort Myers, moving south at 15 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Cape Coral, Fort Myers, San Carlos Park, McGregor, East Dunbar, Pine
Manor, Lovers Key State Park, Southwest Florida Airport, Harlem
Heights, Lochmoor Waterway Estates, Iona, Cypress Lake, Villas, Three
Oaks, Buckingham, Whiskey Creek, Page Park, Page Field Airport, Fort
Myers Villas and Tice.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2644 8197 2667 8194 2670 8180 2644 8164
      2642 8165 2642 8166 2640 8166 2636 8185
TIME...MOT...LOC 2055Z 346DEG 14KT 2653 8182

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

TBW
Local storm report, Apr 29, 3:58 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
458 PM EDT FRI APR 29 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             3 NW SOUTHWEST INTERNAT 26.57N 81.79W
04/29/2022  M0.25 INCH       LEE                FL   PUBLIC

            BROADCAST MEDIA RELAYED A PUBLIC REPORT OF
            PEA SIZED HAIL IN MARINA BAY IN FORT MYERS
            AT 4:30 PM.

&&

TF

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Lee

When
April 29, 4:00 PM EST to 4:01 PM EST
Where
Lee County, 2.1 mi SW of Fort Myers Villas to 2 mi SW of Fort Myers Villas
Rating
EF0
Path length
0.1 mi
Path width
25 yd
Property damage
$25,000
Reported by
Broadcast Media
Coordinates
26.529, -81.894

Broadcast media relayed video of brief tornado near Cypress Lake in Ft. Myers. Minor roof damage reported to one house with a fence partially blown down in the backyard of another nearby house.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2022Every state in 2022This day in weather historyThe tornado archive for Florida, 2022Warnings in Florida, April 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1012605.